Skip to content

    Diabetes Health Center

    Font Size
    A
    A
    A

    Emergency Care for Low Blood Sugar for People Who Are Not Taking Insulin Injections

    This information is for people who may need to help you if you are too weak or confused to treat your own low blood sugar related to diabetes or some other health condition that can cause low blood sugar. Make a copy for your partner, coworkers, and friends.

    • Make sure the person can swallow.
      1. Lift the person's head so that it will be easier for him or her to swallow.
      2. Give the person ½ teaspoon of water to swallow.
    • If the person can swallow the water without choking or coughing:
      1. Give him or her about 15 grams of fast-acting carbohydrate, such as 4 fl oz (118 mL) to 6 fl oz (177 mL) of liquid (juice or regular soda pop).
      2. Wait about 15 minutes.
      3. If a blood sugar meter is available, check the person's blood sugar level.
      4. Offer the person another 15 grams of fast-acting carbohydrate if he or she is feeling better but still has some symptoms of low blood sugar.
      5. Wait about 15 minutes. If possible, check the person's blood sugar again.
      6. If the person becomes more sleepy or lethargic, call 911or other emergency services.
      7. Stay with the person until his or her blood sugar level is 70 milligrams per deciliter (mg/dL) or higher or until emergency help comes.
    • If the person chokes or coughs on the water, or if the person is unconscious:
      1. Do not try to give the person foods or liquids, because they could be inhaled. This is dangerous.
      2. Turn the person on his or her side, and make sure the airway is not blocked.
      3. Give the person a shot of glucagon if one is available. Follow the directions included with the glucagon medicine. View a slideshow of steps for preparing a glucagon injection slideshow.gif and a slideshow for giving a glucagon injection slideshow.gif.
      4. After you give the glucagon shot, immediately call 911 for emergency care.
      5. If emergency help has not arrived within 5 minutes and the person is unconscious, give another glucagon shot.
      6. Stay with the person until emergency help comes.

    Because medicines for diabetes may cause prolonged low blood sugar levels, have someone stay with the person for a few hours after his or her blood sugar level has returned to the target range.

    ByHealthwise Staff
    Primary Medical ReviewerE. Gregory Thompson, MD - Internal Medicine
    Specialist Medical ReviewerRhonda O'Brien, MS, RD, CDE - Certified Diabetes Educator

    Current as ofNovember 14, 2014

    WebMD Medical Reference from Healthwise

    Last Updated: November 14, 2014
    This information is not intended to replace the advice of a doctor. Healthwise disclaims any liability for the decisions you make based on this information.

    Today on WebMD

    Diabetic tools
    Symptoms, diagnosis, treatment, and more.
    woman flexing muscles
    10 strength training exercises.
     
    Blood sugar test
    12 practical tips.
    Tom Hanks
    Stars living with type 1 or type 2.
     
    kenneth fujioka, md
    Video
    Can Vinegar Treat Diabetes
    Article
     
    Middle aged person
    Tool
    jennie brand miller
    Video
     

    Prediabetes How to Prevent Type 2 Diabetes
    Article
    type 2 diabetes
    Slideshow
     
    food fitness planner
    Tool
    feet
    Slideshow